Alert archive / South Dakota / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 117, NWS Sioux Falls, SD

May 26, 2012Brule County, Charles Mix County, Gregory County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 26, 2012, 4:20 AM CDT for Brule County, Charles Mix County, Gregory County, South Dakota. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 26, 2012, 4:20 AM CDT (09:20 UTC)
Expired
May 26, 2012, 5:00 AM CDT
In force
40 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Brule County, SD, Charles Mix County, SD, Gregory County, SD

The radar

The Sioux Falls radar (KFSD), 176 km from the middle of the area, began a volume at 09:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 9.3 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2012-05-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2012-05-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1774 m above ground
0-6 km bulk shear
56 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
54 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

018 
WUUS53 KFSD 260920
SVRFSD
SDC015-023-053-261000-
/O.NEW.KFSD.SV.W.0117.120526T0920Z-120526T1000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
420 AM CDT SAT MAY 26 2012

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTHEASTERN BRULE COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTHWESTERN CHARLES MIX COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...
  NORTH CENTRAL GREGORY COUNTY IN SOUTH CENTRAL SOUTH DAKOTA...

* UNTIL 500 AM CDT

* AT 420 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR
  SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED 15 MILES NORTHEAST OF BURKE...OR 28 MILES SOUTH OF
  KIMBALL...AND MOVING NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL AFFECT MAINLY RURAL AREAS OF NORTH
  CENTRAL GREGORY...NORTHWESTERN CHARLES MIX AND SOUTHEASTERN BRULE
  COUNTIES.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4367 9892 4353 9879 4350 9880 4350 9876
      4346 9872 4326 9911 4342 9927
TIME...MOT...LOC 0920Z 230DEG 26KT 4337 9915
WIND...HAIL 60MPH 1.25IN

$$

CHENARD
2 follow-up statements
833 
WWUS53 KFSD 260946
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
446 AM CDT SAT MAY 26 2012

SDC053-260956-
/O.CAN.KFSD.SV.W.0117.000000T0000Z-120526T1000Z/
GREGORY SD-
446 AM CDT SAT MAY 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL GREGORY COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4367 9892 4353 9879 4350 9880 4350 9876
      4346 9872 4339 9885 4339 9886 4357 9905
TIME...MOT...LOC 0946Z 230DEG 35KT 4352 9887

$$

SDC015-023-261000-
/O.CON.KFSD.SV.W.0117.000000T0000Z-120526T1000Z/
CHARLES MIX SD-BRULE SD-
446 AM CDT SAT MAY 26 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
BRULE AND NORTH CENTRAL CHARLES MIX COUNTIES UNTIL 500 AM CDT...

AT 446 AM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A SEVERE THUNDERSTORM CAPABLE OF PRODUCING HALF DOLLAR SIZE HAIL...
AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8
MILES NORTHWEST OF PLATTE...OR 18 MILES SOUTH OF KIMBALL...MOVING
NORTHEAST AT 40 MPH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4367 9892 4353 9879 4350 9880 4350 9876
      4346 9872 4339 9885 4339 9886 4357 9905
TIME...MOT...LOC 0946Z 230DEG 35KT 4352 9887
WIND...HAIL 60MPH 1.25IN

$$

CHENARD
610 
WWUS53 KFSD 261001
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
501 AM CDT SAT MAY 26 2012

SDC015-023-261012-
/O.EXP.KFSD.SV.W.0117.000000T0000Z-120526T1000Z/
CHARLES MIX SD-BRULE SD-
501 AM CDT SAT MAY 26 2012

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN BRULE AND NORTH
CENTRAL CHARLES MIX COUNTIES HAS EXPIRED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED
AREA.

LAT...LON 4367 9892 4353 9879 4350 9880 4350 9876
      4346 9872 4339 9885 4339 9886 4357 9905
TIME...MOT...LOC 0946Z 230DEG 35KT 4351 9886

$$

CHENARD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 26, 4:06 AM CDT, 14 minutes earlier.

Area forecast discussion, May 26, 4:06 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
406 AM CDT SAT MAY 26 2012

.DISCUSSION.../ISSUED AT 406 AM CDT/
WILL GIVE A FAIRLY BRIEF DISCUSSION WITH THE ONGOING CONVECTION
CONCERNS...WITH MOST OF THE WEATHER CHALLENGES CONFINED TO THIS
WEEKEND ANYWAY. CURRENTLY...VERY STRONG WARM FRONT ALOFT WITH
ASSOCIATED STRONG THETA E ADVECTION CONTINUES TO LIFT NORTHWARD
SPARKING SCATTERED THUNDERSTORMS. AS THE STORMS MOVE NORTHWARD...
THERE ARE STILL INDICATIONS THAT THE ACTIVITY WILL COALESCE AND FILL
IN PRIMARILY NORTH OF I 90 WHERE THE STRONG INTERACTION WITH THE
850MB FRONT IS. THEREFORE EARLY THIS MORNING...CONTINUED THE TREND
OF GOING HIGH POPS FOR AREAS NORTH OF I 90...BUT ONLY TIME WILL TELL
HOW MUCH THE CONVECTION FILLS IN ACROSS SW MINNESOTA. WITH VERY HIGH
ELEVATED CAMPS AND STRONG WIND SHEAR...AN ISOLATED SEVERE STORM IS
POSSIBLE EARLY TODAY. THEN DURING THE MIDDAY HOURS IS WHEN WE MAY
FIND A BREAK IN THE ACTION. BUT LATE THIS AFTERNOON AND EARLY
EVENING IS CONCERNING. MASSIVE ML CAPE VALUES EXCEEDING 2000 J/KG
ARE EVIDENT ON MULTIPLE MODELS LATE TODAY. IN ADDITION...THE NEXT
STRONG ROUND OF 700MB THETA E ADVECTION MOVES NORTHWARD AND WITH THE
AMOUNT OF SURFACE HEATING  EXPECTED SOUTH OF THE 850MB FRONT...THE
CAP COULD VERY WELL BREAK. BOTH THE NAM...ECMWF AND THE GEM REGIONAL
HINT AT THE STRONGEST CONVECTION BEING IN A BAND FROM YANKTON TO
SIOUX CITY... NORTHEASTWARD THROUGH THE SIOUX FALLS AREA AND INTO SW
MINNESOTA. TIMING WISE IS FOR THE VERY LATE AFTERNOON AND EVENING
HOURS. THIS IS A SUPERCELL TYPE SITUATION WITH LARGE HAIL AND
DAMAGING WINDS...DEEP LAYER VEERING WIND SHEAR AND 0-3KM BULK SHEAR
VECTORS A STRONG 45 TO 50 KNOTS THROUGH THIS AREA. BUT THE ACTIVITY
WILL LIKELY BE OF A SCATTERED NATURE. CONCERNING TEMPERATURES...WITH
THE WARM FRONT LIFTING A BIT FURTHER NORTHWARD THAN PREVIOUSLY
THOUGHT...WARMED UP SOME MAX TEMPERATURES FOR TODAY ALONG THE I 90
CORRIDOR AND THROUGH OUR NORTHERN ZONES.

LATE SUNDAY AND SUNDAY EVENING IS WHEN THE NEXT MAJOR ACTION WILL
TAKE PLACE...WITH OUR WELL ADVERTISED VERY STRONG MID LEVEL IMPULSE
RIDING NORTHEASTWARD JUST AHEAD OF A SURFACE COLD FRONT. ALL MODELS
CONTINUE TO INITIATE CONVECTION AS THEY HAVE BEEN FOR SEVERAL DAYS
NOW...PRIMARILY ALONG AND EAST OF A TYNDALL SD TO BROOKINGS SD LINE.
MENTIONED A CHANCE FOR SEVERE WEATHER IN THE VERY LATE AFTERNOON AND
EVENING. DIRECTIONAL SHEAR IS NOT AS IMPRESSIVE ON SUNDAY AS IT IS
TODAY...BUT THE SPEED SHEAR REMAINS VERY STRONG WITH 60 TO 65 KNOTS
WIDESPREAD AT 6KM.

&&

.AVIATION.../FOR THE 06Z TAF ISSUANCE/
THUNDERSTORMS ACROSS NORTHEAST NEBRASKA WILL BUILD NORTHEAST INTO
EXTREME SOUTHEAST SOUTH DAKOTA AND NORTHEAST IOWA THROUGH AROUND 08Z
BEFORE EXITING FROM THE FORECAST AREA. BEHIND THIS LINE...A SECOND
LINE OF THUNDERSTORMS WILL DEVELOP NEAR THE MISSOURI RIVER AROUND
09Z AND TRACK NORTHEASTWARD THROUGH AROUND 15Z. THE MAIN THREAT FOR
SEVERE WEATHER WILL BE HAIL TO HALF DOLLAR SIZE AND LOCALIZED STRONG
WIND GUSTS MAINLY SOUTH OF I90 IN THE EARLY MORNING HOURS. IN
THUNDERSTORMS...CEILINGS AND VISIBILITY WILL DROP INTO MVFR AND IFR
CATEGORIES...WITH CEILINGS LIKELY TO BECOME PREDOMINATE AT AROUND
1000 TO 3000 FEET FROM 12Z AROUND 15Z WITH SHOWERS AND ISOLATED
THUNDERSTORMS LINGERING. CEILINGS WILL GRADUALLY LIFT TO VFR AFTER
15Z.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
Hazardous weather outlook, May 25, 9:20 PM CDT, 7 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
920 PM CDT FRI MAY 25 2012

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-261200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
920 PM CDT FRI MAY 25 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
THUNDERSTORMS DEVELOPING ACROSS NEBRASKA ARE EXPECTED TO SPREAD
NORTH INTO THE AREA AFTER MIDNIGHT. A FEW OF THESE STORMS COULD
BECOME SEVERE WITH QUARTER TO HALF DOLLAR SIZE HAIL...MAINLY
ALONG AND SOUTH OF INTERSTATE 90.

FLOODING...
RIVER RISES FROM HEAVY RAIN WEDNESDAY NIGHT ARE NOW EXPECTED TO
BE TO LESS THAN FLOOD STAGE...EXCEPT FOR THE LITTLE SIOUX RIVER
AT LINN GROVE...WHICH IS EXPECTED TO CREST SLIGHTLY ABOVE FLOOD
STAGE SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

SCATTERED THUNDERSTORMS ARE POSSIBLE SATURDAY MORNING...MAINLY
NORTH OF INTERSTATE 90...AND A FEW OF THESE COULD BE SEVERE. LATE
SATURDAY AFTERNOON AND EARLY SATURDAY EVENING A FEW THUNDERSTORMS
COULD DEVELOP...WITH THE BEST CHANCE ACROSS SOUTHWEST MINNESOTA.
THESE THUNDERSTORMS COULD BECOME SEVERE WITH HAIL TO THE SIZE OF
GOLF BALLS...WIND GUSTS TO 70 MPH AND TORNADOES ALL A THREAT.

ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS ARE LIKELY LATE SUNDAY
AFTERNOON INTO THE OVERNIGHT HOURS. THE BEST CHANCE WILL BE EAST
OF THE JAMES RIVER. SOME OF THESE STORMS COULD AGAIN BE SEVERE
WITH HEAVY RAIN ALSO POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER MIDNIGHT OR 1 AM MAINLY
SOUTH OF INTERSTATE 90.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 26, 4:35 AM CDTSevere Thunderstorm WarningFSDAurora, Brule, Davison40 min
May 26, 5:44 AM CDTSevere Thunderstorm WarningFSDDavison, Hanson, McCook, Miner, Sanborn46 min
May 26, 6:40 AM CDTSevere Thunderstorm WarningFSDBrookings, Kingsbury, Lake, Moody35 min
May 26, 10:41 AM CDTRiver Flood WarningFSDMoody20 hr

Nearby

Severe Thunderstorm Warnings in South Dakota, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.